Format

Send to

Choose Destination
See comment in PubMed Commons below
Eur Arch Otorhinolaryngol. 2014 Jan;271(1):199-201. doi: 10.1007/s00405-013-2763-y. Epub 2013 Oct 19.

Sudden hearing loss associated with methylphenidate therapy.

Author information

1
Department of Otorhinolaryngology, Agri Military Hospital, Agri, Turkey.

Abstract

An 8-year-old child diagnosed with attention deficit/hyperactivity disorder presented to our Department of Otolaryngology 4 days after suffering hearing loss, loss of balance, tinnitus, and fullness sensation of the left ear. Her symptoms occured with the first dose of methylphenidate. The medical history and physical examination revealed no other diseases associated with sudden hearing loss. The audiogram revealed a total hearing loss on the left ear. Stapedial reflexes, distortion product and transient-evoked otoacoustic emissions were absent in left ear. The absence of clinical, laboratory and radiological evidence of a possible cause for complaints, an association between methylphenidate and sudden hearing loss was suggested. The patient received a standard course of oral corticosteroid and hyperbaric oxygen therapy. Weekly otological and audiological examinations were performed. Conservative and medical treatments offered no relief from hearing loss. Sudden hearing loss is a serious and irreversible adverse effect of methylphenidate. Therefore, the risk of hearing loss should be taken into consideration when initiating methylphenidate therapy.

PMID:
24141471
DOI:
10.1007/s00405-013-2763-y
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Support Center